CSN Login
Members Online: 10

Suppressed TSH and Muscles

sharon67
Posts: 3
Joined: Jun 2011

Had TT in Sept 2010 along with 3.75 parathyroids removed. Had papillary cancer in both lobes of thyroid, but was not outside them, stage I. Had RAI in October 2010 with no "hot spots" detected on body scan. Was on 125mcg of Synthroid after surgery; last testing of TSH in March was at 0.040. Then Endo changed my Synthroid to 100mcg (I'm still currently taking). Although the Endo says my TSH is not suppressed, don't the numbers indicate it is?

My leg muscles tend to get extremely tight feeling and stiff. I'm wondering if it's due to the low Synthroid dosage. After reading many forums, it seems like my low dosage is not the norm. Now I'm thinking this low dosage is causing my muscle tightness, low energy levels, and fatigue. I've been told it takes a long time to feel "normal" again and maybe my patience is wearing thin since it's been nine months since surgery.

My endo says he prefers another RAI follow-up one year later. I believe I'm in the low risk category and having doubts about getting the second RAI.

Would like to hear from others on the subject of low dosage Synthroid and/or suppression.

nasher
Posts: 507
Joined: Apr 2010

ok so what are your other labs like...

0.040 for TSH is in the low range where alot of others of us have our TSH now.

it can take 4-6 weeks after a change of synthroid for the new balance of T4 to be fully established...
it also depends on your weight as for the amount of replacement you should be on...

myself i am about 300lbs and on 200 mcg synthroid and 25mcg cytomel (about 5x more effective) so i am about on the equivalant of 300-350 mcg synthroid... (my TSH is about 0.10)

I have NEVER heard of a doc saying another RAI treatment 1 year out... mabey you misunderstood what he said... they normaly so another Scan 1 year out (with a trace dose of RAI) but they normaly try not to over expose people to radiation.

... Um whats "NORMAL" I dont think you will ever get back to normal.. you will just adjust your life ...

I mean wake up, take synthroid, start 1 hour timer so you know when you can have breakfast....

Something in that statement dosen't sound "Normal" but for me it is now.

I also have muscle tightness but I had that pre-C so its hard to judge if it is more or less than it used to be.

sharon67
Posts: 3
Joined: Jun 2011

What I meant by normal (for me) was that I don't have my energy back...constantly tired; that's not like me and my leg muscles have never seized up (become so tight and hard it's difficult to bend). Kinda like large muscle spasms.

I will see what my numbers are in another week. I was on 125mcg Synthroid and had labs
at 0.040 TSH. Now I'm on 100mcg and will find out the new TSH levels at my next appt.
Good to know others are in that low range.

Getting up early to take the Synthroid works for me so far; then at least an hour before coffee and breakfast.

bkane101
Posts: 35
Joined: Apr 2011

Sharon,

Reading your post scares me to think that when I get into the "normal" range I could still feel like this! I had my last labs done a little over a week ago while on 125mcg's of Levothyroxine and my TSH was still really high at 37.77. I have now been increased to 150 mcg's and have not noticed any changes, yet I know it can take awhile for the new dosage to take affect. I have the same leg issues you are talking about and yes it's hard to explain what it feels like since it's not like it's painful but more like they feel "dead" and restless. On my really bad days, like yesterday and today, I feel the same way in my arms.

amorriso
Posts: 186
Joined: Oct 2010

Hi Sharon. I too have muscle tighness and aching in my legs - especially behind my knees. I had my surgery the same time as you did, but needed a second one in March.

I'm now on 150 mcg of thyroxine, and have been alternating days with 175. (havent told my doctor yet). It seems to have helped with the fatigue - I'll let you know about the muscles.

But its comforting to know I'm not the only one with muscle aches.

I'm going for bloodwork next week to see how all the levels are doing.

Will get back to you

Take care
Andree

Christi7
Posts: 1
Joined: Sep 2011

Sharon- I found your post by googling "Synthroid leg muscles". My condition is similar to your in several ways, and I hope that we can help one another.

Here's my history: In 2007 I was diagnosed with papillary thyroid cancer and had a total thyroidectomy. Currently take 137 mcg Synthroid. Most recent whole body scan earlier this year and clear, for which I am very thankful. May, 2010 I was running on the treadmill and my right calf seized up. I thought I pulled the muscle, and treated it as such with rest and elevation, however the right calf remained very tight and the left calf had developed similar symptoms. Both calves began to twitch, especially noticeable at night when sleeping. I was unable to walk more than a short distance (ie 1/2 mile), and even then I had a tightness and cramping sensation in both lower legs. I was a competitive swimmer, tennis player and short distance triathlete when younger and had remained very active running, hiking and biking so the leg symptoms were very troubling and limited my daily activity and exercise and overall well being.

In Sept 2010 I went to an orthopedic doctor who suggested that stenosis in my spine may be the cause of the lower leg symptoms. To shorten the history here, I have been to several orthopedic doctors and several neurologists. I am very happy to say that none of these physicians found any problems with my back or nervous system (had MRI of lower, middle and upper back, neck and head). However, I still have lower leg symptoms. The best way to describe the symptoms are tightness and cramping feeling. When I sit or stand for even a short time, my lower legs seem to swell up as though retaining fluid. Bloodwork shows no indication of inflammation (I think they looked at sed rate and some other things).

My endocrinologist all along suspects a calcium issue to be the cause of the leg problems. We raised and then lowered my calcium daily dose and later added prescription Vit D. I now take 1260 mg calcium per day (two doses of 630mg) and calcitriol (Rx vit D) .5 mcg daily. The twitching has dramatically improved. I massage my lower legs daily, usually after a warm shower when the muscles are warm, and elevate them whenever possible. This helps a lot. I switched to salt free butter, thinking that reduction of any food that might contribute to fluid retention might help, and I think it does. I forgot to add that both lower legs developed this funny feeling (almost feels like a nerve issue but tests showed normal.) I don't feel air, like air from a hair dryer if pointed at my lower legs from below knee to ankle on both legs. Still feel hot or cold but not the force of the air. Hmmm... weird.

As my walking improved, I began slowly jogging very short distances (started with 1/4 mile) two months ago, and got up to jogging for 25 minutes at a time. I was thrilled with the ability to do this. Then I injured my right knee jogging two weeks ago. I think that the calves were tight and that contributed to the knee injury, as it's the back of the knee.

In summary, what has helped me most are: massage legs daily, keep lower leg muscles warm (sweats, long pants, high socks), elevate legs as much as possible, adjusting calcium dose and adding Vit D.

I would very much appreciate knowing what you and others have done to help or get rid of lower legs symptoms as I've described here. My thyroid numbers and TSH are apparently where my endo wants them. I feel like there is something I am missing, and if I could figure it out them my legs would be normal again.

Thank you for any help you can provide.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network